Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 59, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 20, 2010, 3:31 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2010, 3:31 PM EDT (19:31 UTC)
- Expired
- Jun 20, 2010, 4:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.5 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1442 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:41 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 20, 1:41 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 141 PM EDT SUN JUN 20 2010 .SYNOPSIS... DEEP LAYERED HIGH PRES WILL MAINTAIN A FIRM GRIP OVER THE SOUTHEAST UNITED STATES THROUGH THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NOT MANY CHANGES WERE NEEDED FOR THE MORNING UPDATE...BUT DID MAKE A FEW TWEAKS TO REFLECT CURRENT CONDITIONS. EXPECT TEMPERATURES TO RAISE FAIRLY QUICKLY TODAY UNDER MOSTLY SUNNY SKIES. AS A SCATTERED CUMULUS FIELD DEVELOPS AROUND MIDDAY...EXPECT RISING TEMPS TO BEGIN TO SLOW OR LEVEL OUT. OVERALL EXPECT MAX TEMPS TO INCREASE TO AROUND 90 ALONG THE BEACHES AND MID 90S INLAND. DEWPOINTS WILL RANGE BETWEEN LOW TO MID 70S WHICH COULD RESULT IN AN HOUR OF HEAT INDICES NEAR 105 EARLY THIS AFTERNOON. EXPECT CONVECTION TO INITIALLY DEVELOP ALONG THE SEA BREEZE ACROSS COASTAL COUNTIES AROUND MIDDAY. AS CONVECTIVE TEMPS ARE MET...ISOLATED TO SCATTERED CONVECTION WILL DEVELOP ACROSS INLAND AREAS AND ALONG OTHER BOUNDARIES. HIGH PWATS ONCE AGAIN TODAY WILL LEAD TO HEAVY RAIN PRODUCING THUNDERSTORMS...AND WITH SLOW MOVING OR NEARLY STATIONARY STORMS...LOCALIZED FLOODING COULD OCCUR WITH THUNDERSTORMS. DCAPES AND OTHER INSTABILITY INDICES APPEAR MORE FAVORABLE FOR STRONG THUNDERSTORM DEVELOPMENT ACROSS INLAND PORTIONS OF THE CWA..MAINLY WEST OF INTERSTATE 95. THUS CAN NOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM OR TWO FOR THOSE AREAS THIS AFTERNOON...BUT OVERALL POTENTIAL FOR A WIDESPREAD EVENT SEEMS LOW. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... ISOLATED CONVECTION AROUND SUNSET LIKELY TO BE OVER INLAND SE GEORGIA OR POSSIBLY ADJACENT TO THE SE SOUTH CAROLINA MIDLANDS. TSTMS SHOULD DISSIPATE LEADING TO ANOTHER PARTLY CLOUDY AND MUGGY NIGHT. A FEW SPOTS OF PATCHY FOG ARE POSSIBLE...WINDS LIGHT. LATEST MODEL GUIDANCE SHOWS SOUTHERN PLAINS RIDGE BUILDING A LITTLE SLOWER AND A LITTLE FURTHER NORTHWEST...SO I HAVE INCREASED THE POPS AND DECREASED THE MAX TEMPS A TOUCH FROM THE PREVIOUS FORECAST. IT LOOKS LIKE THE WARMEST ANOMALIES AT LOW AND MID LEVELS AS WELL AS THE BEST SUBSIDENCE WILL BE JUST ON THE ANTICYCLONIC SIDE OF THE NORTHERN U.S. JET...GENERALLY FROM THE MID ATLANTIC WESTWARD THROUGH THE OHIO AND MID MISSISSIPPI VALLEY. MEANWHILE...OUR CWA WILL REMAIN UNDER GENERALLY CLIMATOLOGICAL CONDITIONS WITH A WEAK SURFACE RIDGE ACROSS THE AREA. TEMPS WILL BE A BIT ABOVE NORMAL WITH A TROPICAL AIR MASS IN PLACE...BUT SHOULD BE LOW ENOUGH TO KEEP HEAT INDICES BELOW ADVISORY LEVEL CRITERIA IN MOST PLACES. && .LONG TERM /THURSDAY THROUGH SATURDAY/... THIS LOOKS TO BE THE WARMEST PART OF THE WEEK AS A TEMPORARY DIP IN THE JET OVER THE NORTHEAST AND MID ATLANTIC WILL HELP ENHANCE SUBSIDENCE WARMING AND MAYBE ALLOW SOME OF THE VERY WARM LOW LEVEL AIR TO SNEAK IN FROM THE NORTHWEST. I HAVE TEMPS A BIT HIGHER FOR THURSDAY THROUGH SATURDAY THAN THE FIRST PART OF THE WEEK WITH MAYBE A FEW READINGS IN UPPER 90S WELL INLAND. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... HAVE INITIATED THE 18Z TAFS WITH CBS FOR BOTH KCHS AND KSAV AS ISOLATED TO SCATTERED CONVECTION HAS DEVELOPED ACROSS PORTIONS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA TODAY. DIFFICULT PINNING DOWN WHERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BUT HAVE INCLUDED A FEW HOURS OF VCTS AT BOTH TERMINALS AS WELL. WILL AMEND TAFS IF THUNDERSTORMS ARE EXPECTED TO DIRECTLY AFFECT EITHER TERMINAL. EXPECT CONVECTION TO PUSH INLAND LATER THIS AFTERNOON AS THE SEA BREEZE PROPAGATES FURTHER INLAND. WINDS AND CLOUD COVERAGE WILL DIMINISH OVERNIGHT WHICH COULD LEAD TO SOME PATCHY FOG DEVELOPMENT EARLY MONDAY MORNING. SREF MODEL LOOKS SLIGHTLY LESS IMPRESSIVE THEN PREVIOUS MORNINGS...BUT WITH LINGERING MOISTURE AROUND WILL MAINTAIN A FEW HOURS TO MVFR VISIBILITIES AT KCHS. ANY FOG THAT DOES DEVELOP SHOULD QUICKLY BURN OFF AROUND SUNRISE. EXTENDED AVIATION OUTLOOK...MAIN ISSUE AT THE TERMINALS WILL BE THE ISOLATED THREAT OF AFTERNOON CONVECTION. CHANCES DO NOT LOOK PARTICULARLY HIGH...THOUGH. THERE COULD BE SOME OCCASIONAL MVFR CONDITIONS LATE EACH NIGHT DUE TO SOME BR...BUT IT WONT LAST VERY LONG AFTER SUNRISE. && .MARINE... LIGHT SOUTHWESTERLY WINDS WILL BECOME MOSTLY SOUTH TO SOUTHEAST BY LATE AFTERNOON AND WILL SLIGHTLY INCREASE IN SPEEDS. ANOTHER WEAK SOUTH TO SOUTHWEST FLOW IS EXPECTED TONIGHT...MAINLY BELOW 15 KT. SEAS 1 TO 2 TODAY AND 2 TO 3 FT TONIGHT...HIGHEST WELL OFF THE GEORGIA COAST BEYOND 20 NM. MORNING VISIBLE SATELLITE IMAGERY SHOWS CUMULUS LINES OFF THE COAST AND OUR LOCAL CHECKLIST INDICATED A FAIRLY MODERATE POTENTIAL FOR WATERSPOUTS TODAY. AS MENTIONED YESTERDAY...THERE SHOULD BE A GRADUAL INCREASE IN SEAS AS THE LONG FETCH OF LOW LEVEL EASTERLY/SOUTHEASTERLY WINDS ALLOWS SOME SWELL TO INCREASE. WITH NO SIGNIFICANT STORM EXPECTED OVER THE SOUTH ATLANTIC...HOWEVER...I DO NOT SEE ENOUGH AT THIS POINT TO PUSH ME INTO FORECASTING SCA SEAS LATER THIS WEEK. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jun 20, 3:45 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 345 AM EDT SUN JUN 20 2010 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-210900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 345 AM EDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 20, 1:10 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
110 PM EDT SUN JUN 20 2010
SCZ045-050-052-201745-
CHARLESTON-INLAND BERKELEY-TIDAL BERKELEY-
110 PM EDT SUN JUN 20 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
CHARLESTON COUNTIES THROUGH 145 PM EDT...
AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM SOUTH SANTEE TO
HALFWAY CREEK TO WANDO...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...CAINHOY...MCCLELLANVILLE AND WANDO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3309 7929 3308 7934 3304 7934 3307 7936
3303 7937 3299 7948 3303 7952 3300 7958
3300 7954 3299 7953 3296 7959 3299 7958
3295 7961 3291 7956 3282 7971 3293 7991
3315 7968 3323 7945 3313 7927
TIME...MOT...LOC 1709Z 305DEG 6KT 3317 7939 3310 7959
3295 7975Special weather statement, Jun 20, 2:25 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT SUN JUN 20 2010
GAZ087-100-201915-
BULLOCH-JENKINS-
225 PM EDT SUN JUN 20 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND JENKINS
COUNTIES THROUGH 315 PM EDT...
AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ROGERS...MOVING SOUTH AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BUTTS...EMMALANE...HERNDON...MILLEN...PERKINS AND SCARBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3287 8213 3292 8208 3292 8195 3295 8187
3255 8186 3255 8203 3257 8203 3261 8201
3266 8210 3281 8215
TIME...MOT...LOC 1824Z 002DEG 17KT 3282 8205Special weather statement, Jun 20, 2:29 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT SUN JUN 20 2010
GAZ088-SCZ040-201915-
ALLENDALE-SCREVEN-
229 PM EDT SUN JUN 20 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES THROUGH 315 PM EDT...
AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MARTIN...MOVING SOUTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...APPLETON...MARTIN...MILLETT AND SEIGLING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3316 8154 3316 8152 3311 8137 3311 8128
3305 8120 3289 8149 3302 8159 3305 8156
3307 8161 3309 8161
TIME...MOT...LOC 1829Z 333DEG 27KT 3307 8146Special weather statement, Jun 20, 3:13 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT SUN JUN 20 2010
SCZ044-045-050-052-202015-
CHARLESTON-DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
313 PM EDT SUN JUN 20 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY...DORCHESTER
AND CHARLESTON COUNTIES THROUGH 415 PM EDT...
AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NORTH CHARLESTON...MOVING SOUTHWEST AT 15
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ISLE OF PALMS...ARCHDALE...CAINHOY...CHARLESTON AIRPORT...DOWNTOWN
CHARLESTON...DANIEL ISLAND...FORT SUMTER...GOOSE CREEK...HANAHAN...
I-26/I-526 INTERCHANGE...JAMES ISLAND...JOHNS ISLAND...KIAWAH
ISLAND...MAGNOLIA GARDENS...MIDDLETON PLACE...MOUNT PLEASANT...NAVAL
WEAPONS STATION CHARLESTON...NORTH CHARLESTON...SULLIVANS ISLAND...
WANDO AND WEST ASHLEY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
NICKEL SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3286 7968 3279 7973 3275 7984 3275 7986
3279 7989 3276 7991 3274 7987 3270 7987
3264 7994 3264 7999 3261 7999 3260 8000
3260 8007 3281 8030 3310 7991 3287 7965
TIME...MOT...LOC 1912Z 044DEG 11KT 3289 7997Special weather statement, Jun 20, 3:29 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT SUN JUN 20 2010
GAZ087-088-SCZ040-042-202015-
ALLENDALE-HAMPTON-JENKINS-SCREVEN-
329 PM EDT SUN JUN 20 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS...SCREVEN...
ALLENDALE AND HAMPTON COUNTIES THROUGH 415 PM EDT...
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HILLTONIA...MOVING SOUTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...CAPTOLO...HILLTONIA...HUNTERS...MILLHAVEN...SYLVANIA...
WOODCLIFF...MARTIN AND MILLETT...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
NICKEL SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3294 8181 3291 8176 3305 8156 3307 8161
3309 8161 3316 8154 3313 8142 3312 8140
3270 8124 3259 8173 3293 8183
TIME...MOT...LOC 1929Z 344DEG 11KT 3289 8162The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:25 PM EDT | Special Weather Statement | CHS | Jenkins | 50 min |
| Jun 20, 3:29 PM EDT | Special Weather Statement | CHS | Screven | 46 min |
| Jun 20, 3:33 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 43 min |
| Jun 20, 3:49 PM EDT | Special Marine Warning | CHS | 44 min | |
| Jun 20, 5:05 PM EDT | Special Weather Statement | CHS | Long | 25 min |
| Jun 20, 5:58 PM EDT | Special Weather Statement | CHS | Bryan, Chatham, Liberty, Long | 62 min |
| Jun 20, 6:26 PM EDT | Tornado Warning | CHS | Bryan, Liberty, Long | 32 min |
| Jun 20, 7:00 PM EDT | Special Weather Statement | CHS | Long | 30 min |
| Jun 20, 1:10 PM EDT | Special Weather Statement | CHS | Berkeley | 35 min |
| Jun 20, 2:29 PM EDT | Special Weather Statement | CHS | Allendale | 46 min |
| Jun 20, 3:13 PM EDT | Special Weather Statement | CHS | Charleston | 62 min |
| Jun 20, 5:47 PM EDT | Special Weather Statement | CHS | Beaufort, Jasper | 28 min |
| Jun 20, 6:31 PM EDT | Special Weather Statement | CHS | Colleton, Dorchester | 44 min |
| Jun 20, 7:09 PM EDT | Special Weather Statement | CHS | Colleton | 66 min |
| Jun 20, 7:29 PM EDT | Areal Flood Advisory | CHS | Beaufort, Colleton | 91 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.